Tornadoes · United States · New Mexico · 2003
F0 tornado, Melrose to Cannon Afb, New Mexico, June 4, 2003
From Melrose to Cannon Afb, this F0 tornado ran 0.1 miles across Curry County on June 4, 2003, touching down at 6:10 PM MDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 4, 2003
- Touchdown
- 6:10 PM MDT (00:10 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Curry County
- Touchdown point
- 34.580, -103.620
- Lift-off point
- 34.580, -103.620
- Record number
- 1229
What the Weather Service recorded
A small thunderstorm that formed over south central San Miguel County at mid afternoon moved eastward into northwest Quay County where it intensified. Near Tucumcari the storm developed strong mesocylcone radar signatures. A bow echo type gust front continued east and northeast towards San Jon and Logan while the core of the storm just southeast of Tucumcari displayed radar signatures of large hail and a well defined hook echo about 10 miles southeast of Tucumcari. The storm then propagated southward into western Curry County and continued through north central and southeast Roosevelt County with frequent reports of large hail and a number of brief tornado and funnel cloud sightings. Based on radar velocity data these were brief and small ground based gustnado spin ups which occurred primarily over undeveloped and open range land.
Brief small tornado reported north of Melrose.
Brief small tornado reported over open range land.
Brief tornado reported by military weather observers.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS ABQ issued a tornado warning for this county at 23:42 UTC, 28 minutes before the tornado touched down, in force until 00:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:42 UTC | 00:45 UTC | Tornado Warning | ABQ |
| 00:45 UTC | 01:45 UTC | Tornado Warning | ABQ |
| 01:38 UTC | 02:45 UTC | Tornado Warning | ABQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:20 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 4, 3:20 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 320 PM MDT WED JUN 4 2003 TWO ZFP UPDATES DUE TO WATCH UPDATE REQUIREMENTS AND THE ACTIVE WEATHER IN GENERAL HAS CUT INTO GRIDS EDITING...ESPECIALLY OF TEMPS BEYOND THE WEEKEND. BUT VERY QUICK LOOK AT TEMP GRIDS BEYOND THE WEEKEND DID NOT SEEM AS THOUGHT THEY WERE SIGNIFICANTLY OFF BASE. SEVERE STORMS ONGOING IN NE NM WITH ISOLATED ACTIVITY FARTHER S AND IN GILA REGION. TORNADO WATCH FOR NE AND E CENTRAL NM THROUGH 8 PM MDT. BIGGEST CHALLENGE OTHER THAN SEVERE WX NEXT 1 TO 3 AFTERNOONS AND EVENINGS WILL BE TIMING OF TWO MAJOR COOL SURGES...ONE LATE TONIGHT INTO THU AND ANOTHER OVER THE WEEKEND. BOTH SHOULD TEND TO TEMPORARILY LESSEN AT LEAST INTENSITY OF STORMS IN...AT THE VERY LEAST...FAR NE NM FOR THU PM AND AGAIN SUNDAY PM. BUT THE ACTION MAY JUST SHIFT FARTHER S...NEAR AND E OF THE E SLOPES CENTRAL MTN CHAIN. FARTHER OUT STILL LOOKING LIKE THE MUCH DRIER TO DRY TREND FOR NEXT WORK WEEK ON PREVIOUS FORECAST LOOKS PRETTY GOOD FOR NOW AND WILL STAY WITH IT FOR NOW AS WELL. WILL HAVE TO BE A LITTLE MORE CONCERNED FOR MINI MONSOON PREVIEW IF MID AND UPPER FLOW IS LIGHT AND MORE FROM THE S THAN THE SW OR W. RIGHT NOW THE LATTER STILL SEEMS MORE LIKELY. TIMES MORE THAN UP. 43 PRELIMINARY NUMBERS... FARMINGTON................ 051/087 051/085 052 43010 GALLUP.................... 045/087 045/084 044 43011 GRANTS.................... 043/087 042/084 042 43011 GLENWOOD.................. 053/092 051/091 053 43011 CHAMA..................... 042/077 039/076 040 43222 LOS ALAMOS................ 052/076 049/076 050 43122 RED RIVER................. 038/062 038/060 038 43333 TAOS...................... 044/071 040/068 041 43122 SANTA FE.................. 050/076 047/078 049 43122 SANTA FE AIRPORT.......... 052/078 049/080 051 43122 ESPANOLA.................. 053/081 050/080 051 43122 ALBUQUERQUE HEIGHTS....... 062/088 058/085 058 43011 ALBUQUERQUE VALLEY........ 057/090 054/087 053 43011 ALBUQUERQUE FOOTHILLS..... 056/086 052/084 053 43122 ALBUQUERQUE WEST MESA..... 060/089 056/086 056 43011 SOCORRO................... 059/093 056/087 056 43011 SANDIAPARK/CEDAR CREST... 049/079 046/082 046 43332 MORIARTY/ESTANCIA......... 050/082 047/085 047 43332 CARRIZOZO................. 058/089 056/084 055 43112 RUIDOSO................... 051/084 049/080 048 44333 RATON..................... 047/063 045/072 044 43334 LAS VEGAS................. 049/072 043/072 045 43334 ROY....................... 048/069 044/073 044 45334 CLAYTON................... 051/066 048/073 051 45534 SANTA ROSA................ 057/078 052/080 054 45335 TUCUMCARI................. 060/075 055/077 057 45435 FORT SUMNER............... 061/079 057/080 059 44335 CLOVIS.................... 060/077 056/077 058 44334 PORTALES.................. 061/081 057/081 059 44334 ROSWELL................... 064/086 060/084 060 44333 .ABQ...NONE.
Hazardous weather outlook, Jun 4, 6:00 AM MDT, 12 hours 10 minutes before
NMZ001>021-026-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ACCOMPANY A FEW STORMS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL MOUNTAIN CHAIN THURSDAY AND EAST OF THE SANGRE DE CRISTO MOUNTAINS FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ALSO ACCOMPANY A FEW STORMS. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS POSSIBLE ACROSS THE EASTERN PLAINS FRIDAY THROUGH SUNDAY DURING THE AFTERNOONS AND EVENINGS. WEATHER CAN CHANGE RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN CHAVES...COLFAX...CURRY...DE BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN MIGUEL...AND UNION COUNTIES.
In the hours before
Local storm report, Jun 4, 4:51 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
451 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 5 S TUCUMCARI NM .88 INCH HAIL
06/04/03 QUAY PUBLIC REPORT.
JLPLocal storm report, Jun 4, 5:05 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
505 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 7 SE TUCUMCARI NM 1.75 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
0502 PM 5 S TUCUMCARI NM 1.00 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
0503 PM 7 SE TUCUMCARI NM 1.00 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
JLPLocal storm report, Jun 4, 5:45 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
545 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 3 S TUCUMCARI NM 1.25 INCH HAIL
06/04/03 QUAY REPORTED BY NWS EMPLOYEE
ON HWY 209.
JLPLocal storm report, Jun 4, 5:54 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
554 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0551 PM 6 E RAGLAND NM .88 INCH HAIL
06/04/03 QUAY PUBLIC REPORT.
JLPLocal storm report, Jun 4, 6:03 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
603 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM BELL RANCH NM 1.75 INCH HAIL
06/04/03 SAN MIGUEL PUBLIC REPORT.
JLPLocal storm report, Jun 4, 6:10 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
610 PM MDT WED JUN 4 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 8 S TUCUMCARI NM 1.75 INCH HAIL
06/04/03 QUAY PUBLIC REPORT
JLPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 00:00Z
0.2 hours before the tornado, 189 km from the path. June 5, 2003.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -28 J/kg
- Surface CAPE
- 916 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.2
- 0-3 km lapse rate
- 6.2 K/km
Amarillo Airport, TX (KAMA), 12:00Z
11.8 hours after it, 189 km from the path. June 5, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -75258 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Cannon Afb/Clovis (CVS), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:55 UTC | 82.4 | 53.6 | 150° 17 kt | 24 | 1009.5 | |
| 23:55 UTC | 80.6 | 55.4 | 150° 16 kt | 25 | 1008.1 | |
| 00:30 UTC | 78.8 | 55.4 | 140° 16 kt | 26 | 1008.8 | TS |
| 00:55 UTC | 75.2 | 57.2 | 110° 29 kt | 38 | 1008.5 | TS BLDU |
| 01:01 UTC | 71.6 | 60.8 | 110° 27 kt | 42 | 1007.5 | TS BLDU |
| 01:15 UTC | 69.8 | 50 | 100° 51 kt | 55 | 1005.1 | TSRA BLDU |
| 01:55 UTC | 60.8 | 59 | 30° 32 kt | 41 | 1013.9 | TSRAGR |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are
The other tornadoes of June 4, 2003
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 10:53 AM MDT | F0 | Sherman, KS | 0.1 | 20 | |||
| June 4 | 11:11 AM MDT | F0 | Sherman, KS | 0.1 | 20 | |||
| June 4 | 11:40 AM MDT | F0 | Kit Carson, CO | 0.1 | 20 | |||
| June 4 | 1:29 PM MDT | F0 | Colfax, NM | 0.5 | 100 | |||
| June 4 | 3:15 PM CDT | F0 | Ellis, KS | 0.0 | 20 | |||
| June 4 | 5:40 PM CDT | F0 | Hodgeman, KS | 0.0 | 20 | |||
| June 4 | 6:25 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 6:45 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 7:59 PM MDT | F0 | Curry, NM | 0.1 | 30 | |||
| June 4 | 8:20 PM MDT | F0 | Roosevelt, NM | 0.1 | 30 | $20,000 | ||
| June 4 | 11:00 PM CDT | F0 | Cochran, TX | 0.1 | 30 | |||
| June 4 | 11:55 PM CDT | F0 | Yoakum, TX | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.